Georgia, 2009

Damaging Wind in Georgia, July 17, 2009

July 17, 2009 · NWS FFC · 1 event in 1 county or zone

, deepening southward from a parent upper low in the Great Lakes region. This helped push an equally unusually strong cold front for mid-July southward through Georgia late on the 17th and into the 18th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

An unusually deep upper trough was noted across the eastern U.S., deepening southward from a parent upper low in the Great Lakes region. This helped push an equally unusually strong cold front for mid-July southward through Georgia late on the 17th and into the 18th. Scattered thunderstorms developed ahead of the front. While none of the storms reached severe limits, a few became strong. One blew a tree down onto a vehicle in Atlanta.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Jul 17, 2:53 PM EST, 7 minutes earlier.

Area forecast discussion, Jul 17, 2:53 PM EST, 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
353 PM EDT FRI JUL 17 2009

.SHORT TERM /TONIGHT THROUGH SUNDAY NIGHT/...
LATEST ANALYSIS PUTS COLD FRONT NEAR A TRI TO CHA TO HSV LINE AT
18Z...WITH MODELS CONTINUING TO SHOW BOUNDARY NEARING AN ATL-AHN
LINE BY 00Z. SHOWERS AND THUNDERSTORMS SLOW TO DEVELOP OVER THE
CWA THIS AFTERNOON...BUT WILL CONTINUE PREVIOUS FORECAST TREND
WITH CHANCE TO GOOD CHANCE POPS OVER MUCH OF THE AREA THIS
EVENING AS THE FRONT PUSHES THROUGH. SPC PUTTING MUCH OF THE
COUNTY WARNING AREA IN SLIGHT RISK OF SEVERE STORMS THIS
AFTERNOON/EVENING WITH DAMAGING WINDS BEING THE MAIN THREAT. WITH
MODEL CAPES IN THE 1500 TO 2500 RANGE...ESPECIALLY OVER CENTRAL
GEORGIA...SUSPECT THAT WE COULD SEE AT LEAST A FEW STRONG STORMS.
HOWEVER...WITH PRECIPITABLE WATER NEAR 2 INCHES...HEAVY RAIN IS ALSO
POSSIBLE. BOUNDARY PROGGD NEAR A CSG TO MCN LINE BY MIDNIGHT...WITH
DEEPER MOISTURE PUSHING INTO SOUTH GEORGIA...SO WILL DROP POPS FOR
MUCH OF OUR AREA BY THAT TIME. MODELS SHOW FRONT PUSHING INTO
SOUTH GEORGIA BY EARLY SATURDAY...THEN MEANDERING SOMEWHERE NEAR
THE GA- L BORDER FOR THE REST OF THE WEEKEND. COOLER AIR BEGINS
TO SPREAD INTO THE STATE BEHIND THE FRONT TONIGHT WITH TEMPERATURES
IN THE 60S ACROSS MUCH OF AREA BY SATURDAY MORNING. COOLER AIRMASS
SETTLES IN OVER NORTH AND CENTRAL GEORGIA FOR THE REST OF THE
WEEKEND WITH HIGHS SATURDAY AND SUNDAY RUNNING SOME 5 TO 8
DEGREES BELOW NORMAL...AND LOWS SATURDAY NIGHT AND SUNDAY NIGHT
FLIRTING WITH RECORDS IN SOME AREA.

.CLIMATE...

RECORD LOW TEMPERATURES AT SELECTED SITES...

                                                JUL 19   JUL 20

ATLANTA HARTSFIELD-JACKSON INTL AIRPORT...ATL..63(1967) 61(1946)
ATHENS/BEN EPPS AIRPORT...................AHN..62(1925) 61(1910)
MIDDLE GEORGIA REGIONAL AIRPORT...........MCN..61(1967) 62(1987)
COLUMBUS METROPOLITAN AIRPORT.............CSG..66(1987) 64(1946)

.LONG TERM /MONDAY THROUGH FRIDAY/...
EXTENDED PROGS SHOW OLD BOUNDARY MEANDERING NEAR THE GEORGIA COAST
INTO TUESDAY...WHICH SHOULD KEEP BETTER CHANCES FOR PRECIP SOUTH
OF OUR AREA. HOWEVER...MODELS SHOW BOUNDARY DRIFTING A TAD BACK TO
THE NORTH WEDNESDAY/THURSDAY TIME FRAME WHICH MAY INCREASE OUR
PRECIP CHANCES A BIT ESPECIALLY ACROSS CENTRAL GEORGIA. BELOW
NORMAL TEMPS LOOK TO CONTINUE INTO TUESDAY...WITH A RETURN TO MORE
NORMAL LEVELS THE REST OF THE FORECAST PERIOD.

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          65  87  60  86  63 /  30   0   5   5  10
ATLANTA         65  84  63  84  63 /  30   0   5   5  10
BLAIRSVILLE     58  77  55  78  58 /  20   0  10   5  10
CARTERSVILLE    60  83  57  84  58 /  30   0   5   5  10
COLUMBUS        68  88  64  87  66 /  40   0   5   5   5
GAINESVILLE     64  83  61  83  63 /  30   0  10   5  10
MACON           69  91  63  90  63 /  50   5   5   5  10
ROME            62  85  58  84  59 /  20   0   5   5  10
PEACHTREE CITY  61  84  58  84  58 /  30   0   5   5  10
VIDALIA         72  90  66  90  65 /  50  20  10  20  10

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

49
Hazardous weather outlook, Jul 17, 5:04 AM EST, 9 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
604 AM EDT FRI JUL 17 2009

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-181015-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
604 AM EDT FRI JUL 17 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY AND TONIGHT
SCATTERED TO NUMEROUS THUNDERSTORMS EXPECTED MAINLY THIS AFTERNOON
AND EVENING.

.SYNOPSIS...
A COLD FRONT IN THE OHIO VALLEY WILL CONTINUE TO MOVE SOUTHWARD
TODAY...PUSHING THROUGH NORTH AND CENTRAL GEORGIA SATURDAY
MORNING.

.PRIMARY HAZARDS...
THE PRIMARY HAZARDS FROM THUNDERSTORMS WILL BE FREQUENT CLOUD TO
GROUND LIGHTNING AND LOCALLY HEAVY RAIN. SOME STORMS MAY ALSO
PRODUCE STRONG...GUSTY WINDS.

.DISCUSSION...
THE ATMOSPHERE OVER NORTH AND CENTRAL GEORGIA WILL CONTINUE TO
DESTABILIZE TODAY. BY THIS AFTERNOON CAPE WILL RISE INTO THE 2000
TO 3000 RANGE. WEAK DISTURBANCES IN THE UPPER LEVEL FLOW WILL
COMBINE WITH THE APPROACHING COLD FRONT TO PROVIDE ADDED FORCING
FOR ENHANCED THUNDERSTORM DEVELOPMENT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THERE IS A CHANCE OF THUNDERSTORMS EACH DAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT.

In the hours before

Special weather statement, Jul 17, 12:57 PM EST, 2 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
157 PM EDT FRI JUL 17 2009

GAZ104>106-171845-
157 PM EDT FRI JUL 17 2009

...SIGNIFICANT WEATHER ALERT FOR HEAVY RAIN IN CRISP...SUMTER AND
DOOLY COUNTIES UNTIL 245 PM EDT...

AT 148 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
A LINE OF THUNDERSTORMS WITH HEAVY RAIN IN AN AREA BETWEEN
CORDELE...COBB AND VIENNA. THE STORMS WERE MOVING EAST AT 20 MPH.

THESE STORMS HAVE THE POTENTIAL TO FREQUENT CLOUD TO GROUND
LIGHTNING AND HEAVY RAIN AS THEY MOVE ACROSS CRISP...SUMTER AND
DOOLY COUNTIES THROUGH 245 PM EDT. SOME LOCATIONS IN THE PATH OF
THESE STORMS INCLUDE GEORGIA VETERANS MEMORIAL STATE PARK...
DRAYTON...LAMAR...HUNTINGTON...COBB...LESLIE...DESOTO...RAINES
...WENONA...CORDELE...RICHWOOD...VIENNA...EAST CRISP...TREMONT AND
HATLEY.

HEAVY DOWNPOURS WILL CAUSE FROM 1 TO 2 INCHES OF RAIN THROUGH 245 PM
EDT IN THE AREA BETWEEN CORDELE...COBB AND VIENNA. DRIVERS SHOULD
USE CAUTION AS INTENSE RAINFALL WILL REDUCE VISIBILITIES AND CAUSE
PONDING OF WATER ON ROADWAYS. THIS INCLUDES INTERSTATE 75 BETWEEN
CORDELE AND VIENNA. TEMPORARY STREET FLOODING OF LOW LYING OR POOR
DRAINING AREAS MAY ALSO OCCUR.
Special weather statement, Jul 17, 1:54 PM EST, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
254 PM EDT FRI JUL 17 2009

GAZ106-108-171930-
254 PM EDT FRI JUL 17 2009

...SIGNIFICANT WEATHER ALERT FOR HEAVY RAIN IN CRISP AND WILCOX
COUNTIES UNTIL 330 PM EDT...

AT 247 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS WITH HEAVY RAIN IN AN AREA BETWEEN CORDELE AND
ROCHELLE. THE STORMS WERE MOVING EAST AT 25 MPH.

THESE STORMS HAVE THE POTENTIAL TO PRODUCE FREQUENT CLOUD TO GROUND
LIGHTNING AND HEAVY RAIN AS THEY MOVE ACROSS CRISP AND WILCOX
COUNTIES THROUGH 330 PM EDT. SOME LOCATIONS IN THE PATH OF THESE
STORMS INCLUDE EAST CRISP...WENONA...ARABI...TREMONT...HATLEY
...DOUBLE RUN...SEVILLE...PITTS...OWENSBORO...ROCHELLE...ANTIOCH
CHURCH AND ABBEVILLE.

HEAVY DOWNPOURS WILL CAUSE AROUND ONE INCH OF RAIN THROUGH 330 PM
EDT IN THE AREA BETWEEN CORDELE AND ROCHELLE. DRIVERS SHOULD USE
CAUTION AS INTENSE RAINFALL WILL REDUCE VISIBILITIES AND CAUSE
PONDING OF WATER ON ROADWAYS. TEMPORARY STREET FLOODING OF LOW
LYING OR POOR DRAINING AREAS MAY ALSO OCCUR.

The radar

The Atlanta radar (KFFC), 42 km away, was scanning. The volume nearest the first event began at 19:59 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Fulton

When
July 17, 3:00 PM EST
Where
Fulton County, 1.25 mi NE of Lakewood Hgts
Measured
30 kt (35 mph) estimated gust
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
33.693, -84.354

The Fulton County Emergency Management Director reported that a tree was blown down onto a car along Constitution Avenue, approximately two miles southeast of downtown Atlanta, near the DeKalb county line. No injuries were reported.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2009Every state in 2009This day in weather historyWarnings in Georgia, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 190092.